Welcome to CSR Nation
I was recently diagnosed with early stage breast cancer and am going to have a lumpectomy in a few weeks. I'm not so worried about that (much), but because the tumor responds to estrogen, I'm going to have to take a hormone-blocking pill every day for five years afterwards to prevent recurrence. And I've read that one of the common side effects is stiff and painful joints. It's an aromatase inhibitor. Generic and brand names are anastrozole (Arimidex), exemestane (Aromasin), and letrozole (Femara). I'm wondering if any of you have had experience with these drugs and if the side effects were bad enough to cause difficulty reporting. You can reply in this forum or email me privately if you wish at email@example.com.
I'm so sorry about your breast cancer diagnosis. Is there a percentage of the people that get the finger joint pain? Maybe you'll be one of the people that won't get it. I know when the weather is cold, my fingers stiffen up.
Sorry I can't be of much help on the drugs you posted.
I recently learned that 1 out of 8 women develop some form of breast cancer, so I'm posting on this and Depoman in the hopes that someone has some experience with this!
I have a friend who takes something. It's the alternative to Tamoxifen, but I forget what it is called. It does cause her joint pain. She is a reporter. She can't take tamoxifen because of some reason, so she has to take this other one. But she still works. Maybe she will chime in here because she posts here.
I am passing on taking tamoxifen because my cancer was caught so early, and the doctor said I had 4% chance of it coming back and if I take the drug I will have 2% chance. Doesn't seem worth it because the drug does have side effects.
Maybe you can alert her to my post. I would be most interested to hear how she handles the pain in order to continue working - I have heard of over-the-counter painkillers, and also acupuncture to the hands. My doctor recommended the aromatase inhibitors because statistically they are more effective than tamoxifen to prevent recurrence for my type of cancer.
You know I had a friend who was also seeing an alternative med MD besides her oncologist.
The alternative MD said tamoxifen is itself a carcinogen. She opted not to take it. She did ultimately lose to the cancer but she had a very invasive bad one, too. So it's just something to check out. I would find an alternative health practitioner, a good naturopath or alternative med MD so take supplements to offset the toxicity of whatever you do take.
Lindsay, check your e-mail. My mom took Arimidex, and she has e-mailed you.
Thank you for that helpful information, Janis. I have a 1.5 cm tumor, stage 1, and I'm having my lumpectomy next Monday, March 30. I'm postmenopausal so I think that's one reason why she picked this particular drug instead of tamoxifen. She said if my hands give me so much trouble I can't report that she will switch it to something else, and the side effects are reversible. P.S. I have arthritic knees too, but I could deal with that.
Another question - how long after the lumpectomy before you could take another job? They have told me I'll be sore, more from the 2-3 lymph nodes they'll remove than from the lumpectomy. But they didn't say how sore.
And no, I'm not getting chemo, but I am getting 30 days of radiation after the surgery. Did you have much fatigue from the radiation?
No suggestions or help, but just saying you are in my prayers and that I hope you have a complete and uneventful recovery!
I'd just like to say that I had the lumpectomy at the end of March, went through chemotherapy all summer, am starting 7 weeks of every-day radiation this week, and came through everything with flying colors! I worked all the way through the chemo - it wasn't so bad. I was lucky that side effects were mild. Radiation so far is nothing (except I have to get up very early so I can make it to depos afterward). I scared myself by reading all the breast cancer forums, where all you hear are horror stories.
So good to hear, Lindsay! I hope your radiation treatment goes just as smoothly and wish you a full recovery.